Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 18, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Apr 5, 2021, 4:05 AM CDT. It took effect at Apr 5, 2021, 12:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2021, 4:05 AM CDT (09:05 UTC)
- In effect from
- Apr 5, 2021, 12:00 PM CDT
- Expired
- Apr 5, 2021, 10:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
981 WHUS73 KDLH 050905 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 405 AM CDT Mon Apr 5 2021 LSZ146-052115- /O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/ /O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/ Port Wing to Sand Island WI- 405 AM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 3 ft expected. * WHERE...Port Wing to Sand Island WI. * WHEN...From 3 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-052115- /O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1000Z/ /O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 405 AM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 3 ft expected. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...From 3 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ150-052115- /O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/ /O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 405 AM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Waves 1 to 4 ft expected. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...From 3 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ147-051015- /O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/ Sand Island to Bayfield WI- 405 AM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Wind gusts and wave heights have decreased. Therefore, the Small Craft Advisory is cancelled. $$ LSZ142>145-052115- /O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/ Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI- 405 AM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 4 ft expected. * WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay Harbor to Two Harbors MN, Two Harbors to Duluth MN and Duluth MN to Port Wing WI. * WHEN...From 3 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
3 follow-up statements
878 WHUS73 KDLH 051438 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 938 AM CDT Mon Apr 5 2021 LSZ140>146-060245- /O.EXT.KDLH.SC.Y.0018.210405T1700Z-210406T0300Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- 938 AM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON UNTIL 10 PM CDT THIS EVENING... * WHAT...Northeast winds 15 to 20 kt and waves 2 to 4 ft expected. * WHERE...The North Shore through the Twin Ports to Sand Island. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ150-060245- /O.EXT.KDLH.SC.Y.0018.210405T1700Z-210406T0300Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 938 AM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON UNTIL 10 PM CDT THIS EVENING... * WHAT...Northeast winds 10 to 15 kt and waves 2 to 4 ft expected. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ PA
474 WHUS73 KDLH 052010 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 310 PM CDT Mon Apr 5 2021 LSZ140>146-060300- /O.CON.KDLH.SC.Y.0018.000000T0000Z-210406T0300Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- 310 PM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northeast winds 15 to 20 kts and waves 2 to 4 ft. * WHERE...The North Shore through the Twin Ports to Sand Island. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ150-060300- /O.CON.KDLH.SC.Y.0018.000000T0000Z-210406T0300Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 310 PM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northeast winds 10 to 15 kts and waves 2 to 4 ft. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ PA
023 WHUS73 KDLH 060258 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 958 PM CDT Mon Apr 5 2021 LSZ140>146-060400- /O.EXP.KDLH.SC.Y.0018.000000T0000Z-210406T0300Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- 958 PM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... The wind and waves will diminish tonight. However, thunderstorms will continue for the next several hours and will produce locally higher wind and waves. Some of the storms may produce gusts to 40 knots. $$ LSZ150-060400- /O.EXP.KDLH.SC.Y.0018.000000T0000Z-210406T0300Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 958 PM CDT Mon Apr 5 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... The wind and waves will diminish tonight. However, thunderstorms will continue for the next several hours and will produce locally higher wind and waves. Some of the storms may produce gusts to 40 knots. $$ Melde
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 5, 12:38 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 5, 12:38 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1238 AM CDT Mon Apr 5 2021
.DISCUSSION...(This evening through Saturday)
Issued at 414 PM CDT Sun Apr 4 2021
Summary: Tomorrow will start off dry once again with partly cloudy
skies. A warm front moving in from the south could spawn a few rain
showers in the afternoon but the overall dryness in the lower levels
will likely mitigate the majority of this. The main arrival of
precipitation will be from the west as a cold front pivots across in
the evening and overnight hours. SPC has most of the region in a
marginal risk for severe weather with the main threats being
isolated storms capable of producing large hail and damaging winds.
Storms are expected to move out after midnight with cooler
temperatures left behind for Tuesday. Another batch of widespread
rainfall returns Wednesday.
A slight shift in the pattern will begin tonight and through the
early parts of the next week. Surface high pressure that has been
sitting over the Gulf of Mexico has been slowly loading the lower
Midwest with moisture. Tonight, a warm front will begin to arc its
way northward and end the current dry spell we have had the last
several days. Monday looks to start off calm due to strong CIN
keeping the atmosphere capped through most of the day. As the day
progresses the occluded low pressure associated with this warm front
will travel east and its trailing cold front will pivot through the
Northland. There is currently good agreement that the cold front
will be the primary trigger for storms to kick off over eastern ND
and western MN in the afternoon and evening hours. These storms will
then breach our CWA in the evening and overnight hours. The SPC has
most of our region outlined in a marginal risk for severe weather
with northern MN being the exception. MLCAPEs are averaging between
1500-2000 J/kg with shear in excess of 35kts. As discrete cells
initially form, updrafts may be strong enough to produce isolated
large hail and damaging gusts. As the night progresses the storms
will congeal into a more linear structure with the severe threat
slowly dropping as the corridor of instability begins to outrun the
storms. Overall, storms are expected to move out of the region after
midnight.
We get a break in the action for Tuesday as cooler temperatures
permeate behind the exiting cold front and entering high pressure.
However, a low pressure moving off the lee of the Rockies slowly
makes its approach to the Northland on Tuesday. A robust upper level
jet digging across the Four Corners will help to lift this system
across the Midwest. Widespread rainfall will enter Wednesday
morning. The very saturated column of air lingers through Thursday
afternoon. WPC has the overall storm total QPF from this system and
the one on Monday totaling between 1.00 to 1.50 inches. This should
help to make a dent in our current dry conditions seen over most of
the Northland.
The 12Z suite of global model guidance is beginning to hint at a
secondary pulse of mid level energy swinging down from the Pacific
northwest and replacing one vertically stacked low with a new one
over the Great Lakes. If this signal continues we may see additional
rainfall through the rest of the week heading into the weekend.
Temperatures will also be slightly cooler with highs in the 50s for
the majority of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1238 AM CDT Mon Apr 5 2021
VFR conditions are expected through most of the TAF period. A cold
front will push into the area from the northwest after 21z Monday.
Ahead of the front, south to southeast winds will be less than 10kts
up until 19z, then begin to gust to near 20kts through the end of
the TAF period. Showers and thunderstorms are expected to initiate
around 21z along the front, then move across the terminals through
the end of the TAF forecast. Have included VCTS and -shra for 4 or
5 hours after 23z at each terminal. For now have kept ceilings and
visibilities VFR during this time range.
&&
.MARINE...
Issued at 1013 PM CDT Sun Apr 4 2021
Northeast winds over western Lake Superior that have produced
winds of 10 to 15 knots with gusts of 20 to 25 knots, causing
building waves along the Bayfield Peninsula and Apostle Islands.
These winds have diminished for parts of the area and waves are
also beginning to diminish. Have begun to whittle away at the
Small Craft Advisory that remains in effect for parts of western
Lake Superior. These winds and waves will continue to diminish
overnight and Monday morning.
Monday evening a cold front will move across Lake Superior
bringing the chance for some thunderstorms as early as late
afternoon, but most likely in the evening. The SPC currently has
the head of the Lake in a marginal chance for severe weather with
the primary threat being isolated storms capable of producing
large hail and damaging winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 37 55 42 55 / 0 20 60 10
INL 36 70 33 57 / 0 30 30 0
BRD 42 74 42 60 / 0 30 50 10
HYR 41 74 48 60 / 10 10 70 20
ASX 36 58 44 53 / 10 10 70 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT this morning for LSZ146-147-
150.
Small Craft Advisory until 5 AM CDT early this morning for
LSZ140-141.
&&
DISCUSSION...Britt
AVIATION...LE/JDS
MARINE...LEHazardous weather outlook, Apr 4, 3:37 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 337 PM CDT Sun Apr 4 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 337 PM CDT Sun Apr 4 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Near-critical fire weather conditions are expected this afternoon into the evening, due to extremely low relative humidities and periodic wind gusts to 20 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms will be possible Monday. Some of the storms along and south of the Iron Range, and into northwest Wisconsin may be strong to near severe. Large hail and strong winds are the main hazards. There is a slight chance of thunderstorms over east central Minnesota Tuesday night and Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-150-051030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 337 PM CDT Sun Apr 4 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Small Craft Advisories are in effect through tonight for much of the western Lake Superior nearshore waters due to both wind gusts in excess of 21 knots and waves up to 4 feet. .DAYS TWO THROUGH SEVEN...Monday through Saturday Small Craft Advisories are in effect through Monday morning for much of the western Lake Superior nearshore waters due to both wind gusts in excess of 21 knots and waves up to 4 feet. Isolated thunderstorms, some could be severe, Monday night. Any severe storms may occur west of a line from Two Harbors to Port Wing. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.